Patient Education

What is Exercise Induced Asthma?

What are the symptoms of Exercise Induced Asthma?

The symptoms of Exercise Induced Asthma may include trouble breathing, chest tightness, coughing or trouble catching your breath during or after exercise. Most, but not all, patients with asthma have exercise induced asthma as well. A patient can also have asthma that is ONLY induced by exercise and not other triggers.

How is Exercise Induced Asthma diagnosed?

Exercise Induced Asthma usually diagnosed by history and testing. The testing may include an exercise challenge which will be completed by the allergist. The purpose of diagnosing Exercise Induced Asthma is to maximize the patients exercise tolerance and exercise safety.

Continue Reading..

What are Hives or Urticaria?

What is Urticaria?

Urticaria or hives are a skin rash that is typically red or white in colored, raised and usually itchy. The location and the size of the individual hives or welts can change from day to day. For some patients, the skin rash is associated with swelling also called angioedema. Urticaria can be short lived, also called ACUTE, or longer lasting, also called CHRONIC. Generally, daily or near-daily hives for more than 6 weeks are considered chronic. This separation is important in that most instances of ACUTE hives will resolve and will not return. Chronic Urticaria or Hives are likely to persist for months and possibly years. There is also a higher likelihood that Chronic Urticaria may be associated with another underlying disease or disorder. Based on the specifics of your symptoms, your doctor may recommend additional testing.

Continue Reading..

What is a Medication Allergy?

Each patient is unique and may react differently to a medication. For example, one patient may take a medication and develop a rash while the next patient takes the same medication and does not have any adverse or bad reaction. An allergist can help a patient deal with medication allergic reactions.

What is the difference between a Medication Allergy and a Medication Adverse Reaction?

A Medication Allergy is caused by an interaction between the medication and the immune system of a patient and this results in an Allergic Reaction (see the next question). A medication adverse reaction is any symptom or reaction that occurs due to taking a medication. Only about 5% of all ‘adverse reactions” are due to allergic responses. The rest of these adverse reactions are not related to the allergic immune system.

What is an Allergic Reaction?

An allergic reaction is a combination of allergy symptoms due to the body reacting to an allergen. In simple terms, the allergen (which may be a medication) is recognized by the patient’s immune system as “foreign or bad” and the immune system reacts. The reaction is seen as symptoms which may include rash, itching, hives, swelling, trouble breathing or swallowing, vomiting, diarrhea, or light-headedness. A patient does NOT need to have all of these symptoms for the reaction to be an ‘allergic reaction’. The most severe type of allergic reaction is call anaphylaxis. Anaphylaxis is an allergic reaction which affects many different parts of the body and can be life-threatening.

Continue Reading..